A nurse is monitoring a client on TPN with severe malnutrition due to chronic alcohol abuse. The patient begins to display confusion, weakness and changes in respirations. Which of the following interventions does the nurse perform? Select all that apply.

 

Want to Take FREE Nursing Practice Questions?

We have put together the World's Largest Bank of Nursing Practice Questions, and are letting you have access for FREE! You get to test out the system with 25 free nursing practice questions to start, and then memberships start at only a few bucks per month! Get started now for free - no credit card required!

Correct

- Notify the provider immediately; this could be refeeding syndrome

- Check a blood glucose immediately; this could be hyperglycemia

- Check a blood glucose immediately; this could be hypoglycemia

- Notify the provider immediately; this could be hypervolemia

- Check a blood glucose immediately; this could be refeeding syndrome

Rationale

-"Notify the provider immediately; this could be refeeding syndrome" and "Check a blood glucose immediately; this could be hyperglycemia" are correct. Based on the symptoms described in the question, this could be two complications associated with parenteral nutrition: Refeeding syndrome or hyperglycemia. With refeeding syndrome, the severely malnourished patient has a rapid drop in potassium, magnesium and phosphate levels. This electrolyte shift causes cardiovascular, neurological and respiratory problems that present as shallow respirations, confusion, weakness, bleeding tendencies and even seizures. Sharing some of the same symptoms as refeeding syndrome is extreme hyperglycemia. In hyperglycemia, the patient experiences confusion, weakness, Kussmaul respirations, restlessness, excessive thirst and diaphoresis.

-"Check a blood glucose immediately; this could be hypoglycemia" is incorrect because the patient is not demonstrating signs of low blood glucose levels. With low blood glucose, while the patient WILL experience weakness and confusion, a change in respirations is not displayed. Rather, as hypoglycemia worsens, the patient begins to have blurred vision and can slip into a coma.

-"Notify the provider immediately; this could be hypervolemia" is incorrect because none of the symptoms described are consistent with hypervolemia. Hypervolemia signs/symptoms include lung crackles, a bounding pulse, jugular venous distention and increased blood pressure. Additionally, if the nurse suspects hypervolemia, she will first slow or stop the infusion, THEN notify the provider.

-"Check a blood glucose immediately; this could be refeeding syndrome" is incorrect because, while these are symptoms consistent with refeeding syndrome, blood glucose levels are not impacted by the suspected condition. The two parts of this statement do not go together, so this answer is incorrect.

References:
Silvestri, L. A. (2017). Saunders comprehensive review for the NCLEX-RN examination. St. Louis, MO: Elsevier

How Would You Rate The Quality of This Question?

We’re always trying to improve, so your feedback is vital to helping us make this resource as good as possible. Was it well written? Good content?

How Other Nurses Stack Up

0%

Answered The Question Correctly.

Question Information

Question Difficulty
Total - 2
Correct - 0
Percent Right - 0
User Feedback
2

 

Question ID - 16089

View All Other Nursing Practice Questions